After eating a high fiber or high fat meal, my bs spikes to 300-500 for 4-6 hours no matter how much insulin I take. I am now eliminating fat & fiber from meals but every once in a while, something will surprise me.
Interested in more discussions like this? Go to the Diabetes & Endocrine System Support Group.
Welcome to Connect! Your report about high fat meals spiking your blood sugar is an interesting observation. How long have you been noticing this? Could there be other factors involved like stress or a change in medications for other health problems?
I look forward to hearing from you again. Have you run this by your doctor for his/her opinion?
@tina46 Hello. I'm glad you found us here on Connect. I am a Type 2 Diabetic and so my interest is mainly in this area. There have been several posts lately concerning high blood numbers for a variety of reasons. Some people don't know why it happens, and even the doctors don't know why it happens every time. However, you said you have spikes after a high fat, high fiber meal. How long have you been a diabetic? You take insulin, but that doesn't lower the numbers. I am not familiar with what insulin does as I take no medicine. I do know that the fats you choose and the fiber you choose make a huge difference. According to the Mayo Food Pyramid, fats are very limited and the types of fiber are also. Have you seen a dietician to help you plan your meals so that you are making the choices that are allowed? Meal planning is probably the hardest part of being a diabetic because we all have foods we really like and those we don't. Giving up favorite foods that don't fit in the plan is difficult. What fats do you use in your meals? What fiber? If you're eating those two areas using the wrong foods, that could be the reason. What does your Dr. say? Are you eating the wrong foods and then trying to make insulin correct the problem? I don't know what meds are supposed to do since I don't take meds, but I have a friend who says he's going to eat what he wants and then he takes insulin to fix his problem. I don't think that's the way it's supposed to work. Have you seen the Mayo Food Pyramid to know what to plan for your meals? That works for me and keeps me from having to take medicine. I'd love to hear from you again to see if you have improved the spiking.
Thank you for your responses. I have had diabetes for over 50 years. The problem has been going on for about 8-10 years. The doctor says I have gastroparesis. He says to keep my fat grams about 5 per meal. The gastro doctor says no, it is not. There have been no changes in meds. Stress is not the problem either. I have worked with the diabetes educator for a long time. The educator knows that fats take longer to work through everyone's body. They just don't know why it is affecting my blood sugars now. There are others who are dealing with this. Joslin diabetes center has done studies on it. They just said, yes this is happening. Don't eat fat. Heavy exercise is the only thing known now to help bring the blood sugars down (I have walked 2 miles in 30 minutes to start to bring them down at times) I can't always do this. I am just trying to find someone who may have learned something new about it.
My sugars for yesterday were all in the 500's as I was on steroids for sinus and upper respiratory infection as well as antibiotics. It is still 401 this morning fasting. I was told to go off the steroids and try to get it down today. It is worrisome.
Jump to this post
@mollyb1968 Hi Molly. Have you spoken to your PCP or endocrinologist, whoever monitors your diabetes? When that happened to me once I had to go onto metformin for a short time, then the next time I was on a much higher dose of prednisone and ended up having to use insulin for a few weeks. If you do need to continue the steroids maybe one of those options would work for you.
@tina46 your 1st post didn’t say you were diabetic but I assumed you were since you take insulin. Is it Type 1? Type 1 can lead to a complication of autonomic neuropathy such as gastroparesis over time. Type 2 often involves an insulin resistance. When I saw your 1st post the first thing I thought of was gastroparesis. Do you have two doctors that don’t agree on whether or not you have gastroparesis? There is a stomach emptying test that can be done to confirm whether you do or don’t. Your providers need to work together as a team & get on the same page in order to coordinate a health plan that will be beneficial to you. I’ve been diabetic for 44 years and have a history of gastroparesis. What I’ve learned is that carbs are your body’s 1st fuel choice. If you can’t metabolize them properly because of some type of diabetes your body will use fat but that is not the preferred first source. It does take longer to be utilized and too much of it is toxic in your system. (Ketones & acetones or ketoacidosis.) Really heavy exercise can lead to ketoacidosis, especially if you are diabetic and getting too much fat. Gastroparesis is an autonomic neuropathy. The nerves that help operate your internal organs are damaged. In this case it is your stomach and it doesn’t empty properly or in a timely fashion. That can wreak havoc on your blood sugar. Have you ever been instructed to do pre and post prandial blood sugar tests (before & after eating)? It is a way of finding out how what you eat effects your blood sugar and how effective your insulin is. Those tests are a bit unreliable because of the lack of stomach emptying in gastroparesis. In gastroparesis your food sits in your stomach and rots. If it gets bad enough you can develop all sorts of GI troubles: severe pain, nausea, vomiting, constipation, diarrhea (quite wretched)! I’ve been hospitalized twice from it. The first time I had the tests, got diagnosed, got some medication and got dietary counseling. From dietary I learned that normally fiber is great for diabetes because it helps moderate blood sugar. If you are counting carbs you can subtract some of the grams of fiber carbs from the total because you don’t absorb them as readily as more simple carbs. Fiber carbs can improve satiety. You are satisfied with less. But these are the things that make them intolerable for gastroparesis. So I came away with a very bland, not highly nutritious meal plan that consisted of very small but more frequent snack like meals. The medication worked like a charm but turned out to have neurological properties that caused a movement disorder. (That resulted in a 3 year nightmare!) The second hospitalization I ended up with a prescription of an antibiotic “off label” (prescribed for something other than what it is usually intended for) because of its stomach motility properties. I don’t have an infection but the antibiotic helps my stomach to empty properly. I’m sorry that this is long. I really think you need to get your providers to work together to figure out what is wrong and what to do about it.
@mollyb1968 and JK @contentandwell I’ve been diabetic for 44 years. I had a pancreas transplant 13 years ago and it helped reverse, stabilize and slow down some of the complications I had. Four years ago I had pneumonia and was prescribed prednisone (a steroid) for it. During that time my blood sugars ran 300-500. Blood sugar seems to NOT like prednisone or other steroids! The PCP &/or endocrinologist should consider other alternatives. In regards to complications of diabetes, one of mine is CKD. I recently saw my endocrinologist and we were considering changes in my meds. She said “you can’t take metformin because of your CKD”. Just mentioning this because a lot of diabetics also have CKD. Neither of you said that you are diabetic but since we’re talking about blood sugar and one mention of insulin I guess I just assumed.
@cehunt57 I am mildly diabetic – no meds, except when I had to take prednisone. I do take prednisone daily now (post-transplant) but a small dose and my blood sugars are still fine.
JK I’ve seen some of your other posts in Transplant discussions. Liver transplant? When I had my pancreas transplant it was at a facility where they had a protocol to be steroid free as much as possible. I think I only had 1 or 2 doses IV of a steroid. Post transplant I had 2 different immunosuppressants. Now I am listed at Mayo for Kidney transplant (currently inactive) but I’ve heard that when transplant time comes prednisone will be used. That concerns me but I’m trusting that all will turn out for the best.
@cehunt57 Yes, mine was a liver transplant. @rosemary has had both liver and kidney so she is versed on kidney. I take a regular immunosuppressant plus a very small dose of prednisone. Initially, it was a much higher dose but they quickly weaned me down to a low dose. I too was worried about prednisone because I had taken it in the past and not liked it — big weight gain. This dose is not a problem for me at all though, and I suspect that I am typical.
Connect with thousands of patients and caregivers for support and answers.
Already have an account? Sign In